Tornadoes · United States · Texas · 2019
EF3 tornado, Hearne Muni Arpt to Mumford, Texas, April 13, 2019
From Hearne Muni Arpt to Mumford, this EF3 tornado ran 32.5 miles across Robertson, Milam and Leon counties on April 13, 2019, touching down at 10:50 AM CDT and reaching 250 yards wide. It killed nobody, and did $250,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- April 13, 2019
- Touchdown
- 10:50 AM CDT (15:50 UTC)
- Lifted
- 11:45 AM CDT (16:45 UTC)
- On the ground
- 55 minutes
- Path length
- 32.5 miles (52.3 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Counties
- Robertson, Milam and Leon counties
- Touchdown point
- 30.883, -96.700
- Lift-off point
- 31.186, -96.282
- Record number
- 1904130950-01
The damage survey
45 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 152 mph.
- roof is gone. parts are displaced east
- This is one of worst damage we saw.
- Approximate location where tornado started.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong upper level trough generated scattered to numerous thunderstorms across North and Central Texas on Saturday April 13. Storms were mainly hail producers early in the day, but damaging winds and a few tornadoes occurred across the southern counties in the vicinity of a stationary front in the late morning and afternoon hours.
This tornado is a continuation of the tornado that began in Milam County. After crossing the Brazos River, the tornado moved east-northeastward, crossing US Highway 6 approximately 4.5 miles north of Hearne. EF-1 damage was identified at one structure near this highway crossing, and considerable tree damage consistent with EF-1 intensity tornadic winds were observed along the highway right of way. The tornado then proceeded east-northeastward towards Franklin. ||The most significant damage occurred in the city of Franklin. Within a two-block long corridor on the south side of Franklin, the team confirmed EF-3 intensity tornado damage at 2 residences. Peak wind speeds at these sites were estimated at 140 mph. A number of additional structures on the south side of Franklin exhibited EF-1 and EF-2 intensity damage. ||The tornado continued from Franklin east-northeastward along US 79, crossing the Navasota River into far western Leon County.
A brief EF-0 tornado was confirmed from 3 videos just east of the town of Mumford, TX in southern Robertson County. No damage was reported as the track stayed in open farmland.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 13, 7:14 AM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Apr 13, 7:14 AM CDT, 3 hours 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 714 AM CDT Sat Apr 13 2019 .AVIATION... /12 UTC TAF Cycle/ Concerns---Periodic TS and ceiling trends. Non-thunderstorm winds. Summary: Very poor flying conditions are likely today at all North/Central Texas terminals. Confidence in TS/ceiling forecast: Medium to High. Confidence in Non-TS winds: Medium. The first wave of TSRA will continue to lift northward from Metroplex TAFs, but impacts to northbound departures and the Bonham and Bowie cornerposts will continue. SHRA will likely continue through the morning and into the afternoon. The next opportunity for TSRA will be from mid morning through the afternoon when activity will approach from the southwest and south. Gusty winds, poor vsby and small hail will be possible with this activity. IFR ceilings will complicate things as well, and while brief improvements have been noted at some sites, it's probable that IFR will be the rule for most of today. LIFR is possible at Waco as a warm front lifts northward. Non-thunderstorm winds will increase drastically this afternoon, with north winds sustained near 25 knots with gusts as high as 35 knots at all sites. An AWW will likely be needed to address these wind speeds. The potential for TSRA should come to an end by 00 UTC Sunday, but there's a chance that there could be some elevated storms beyond this period as an upper low tracks overhead. Future TAFs will need to keep tabs on this potential. VFR does not appear that it will return until after midnight for Metroplex terminals, though it'll be a little sooner at Waco (around 2100 UTC Sat). Breezy north winds will prevail even during the nighttime hours. Bain && .DISCUSSION... /Issued 401 AM CDT Sat Apr 13 2019/ The main focus in the short term period will be the threat for strong to severe thunderstorms and heavy rain across the area. In addition, there is the potential for strong to near severe-caliber non-thunderstorm winds. But wait! There's more...there's a non- zero chance for some light wintry precipitation north of the US HWY 380 corridor early Sunday! Surface analysis early this morning indicated a diffuse surface warm front waffled near an Ozona to Giddings to Huntsville line. Numerous pre-warm frontal showers and thunderstorms have erupted in a regime characterized by steep lapse rates as evidenced by our 06 UTC FWD RAOB (in support of VORTEX-SE). The current radar presentation along with RAP mesoanalysis suggests that this WAA shower/storm activity will continue over the next several hours. As a result, there will be an ever present severe hail threat with this elevated activity as we've already observed near 2" diameter hail in East TX. The latest HRRR seems to have captured the evolution of the ongoing radar presentation and I see no reason to deviate from its output for PoPs today. As the very impressive upper trough swings eastward this morning and into the afternoon, intense cyclogenesis is progged to occur and the surface low should ride the aformentioned warm front into the Hill Country. As this occurs, increasing baroclinicity should continue to fuel showers and thunderstorms as the warm sector grows to encompass portions of Central and East Texas. There is still a chance that pre-warm frontal convection may impede the boundary's northward progress, such that it remains south of our Central and East Texas counties. At this time, I'm finding it hard to believe that this will come to fruition (given the strong model consensus), but it is still worth keeping an eye on. The key message in this is that locations on the cool side of the warm front (north of the warm front) will mainly see a risk of heavy rain and large hail associated with elevated storms (likely supercells). This is primarily due to very steep 700-500mb lapse rates near 8.5 C/km, deep layer shear values around 60 knots and MUCAPE values near 1000 J/kg. Locations to the south will have be in an environment characterized by MLCAPE values near 2000 J/kg and very strong to extreme values of 0-1 km shear (in excess of 40 knots). This will support all modes of severe weather, including tornadoes. It should be noted that the risk for thunderstorms after the noon time hour across East Texas and the Brazos Valley has increased some and this would certainly mean that some of our area could get in on some of the more significant severe weather. At this time, it still appears, however, that a bulk of the intense activity will remain deeper into East Texas this afternoon. With repeated waves of rain and storms, a flood threat may materialize, especially along the Red River. The fast storm motions, may mitigate a more appreciable threat and as a result, we will forgo any Flood/Flash Flood watches. Isolated instances of flooding/flash flooding cannot be ruled out. Strong non-thunderstorm winds are also expected late this afternoon and into the overnight hours across the western half of the area as the surface pressure gradient really tightens. I've hoisted a Wind Advisory that runs from 21 UTC Saturday through 12 UTC Sunday, though some alterations to the product may be needed. Conceptual models suggest that there could be some sort of sting jet that sets up on the backside of the low. Given that there will be some precipitation occurring on the backside of this system associated with the TROWAL, we may see enough downward momentum transfer due to evaporative effects which could result in some very strong winds across the northern Big Country and possibly into western North Texas. In fact HRRR, TTU WRF and NAM NEST guidance has been insistent on a corridor of very intense wind gusts (greater than 50 knots) from near and northwest of a Gainesville to Weatherford to Eastland line. At this time, I'll hold off on a High Wind Watch/Warning, but one may be needed if these trends continue. As the upper level low ejects out into the southern plains, there will be the potential for cold core convection beneath the low center. I'll keep PoPs in the chance to likely category as it lifts northward. There may be a hail risk with the more vigorous convection. As mentioned above, this upper low will induce a TROWAL as it exits into the Ark-La-Tex and with some decent WAA and resultant FGEN, there is the potential for some banded precipitation. Most model guidance supports mainly a cold rain after tonight, but the NAM suggests that a few snow flakes may mix in along the Red River. For now, will show an all rain forecast, but this will be another element to monitor. The first part of next week will be generally quiet as shortwave ridging dominates the weather. That will change around the mid- week time frame as return flow sets up across the area. Dewpoints are expected to creep back up into the low to mid 60s with a very sharp dryline forecast to set up and mix eastward towards the I-35 corridor. A majority of the forcing for ascent will lift into Oklahoma with likely capping across North and East Texas. The dryline should slide eastward which should yield showers and thunderstorms. Given that instability and wind shear will be available, we will likely have to contend with another threat for severe weather. Bain && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 60 43 67 50 78 / 100 50 0 0 0 Waco 67 43 67 49 78 / 100 10 0 0 0 Paris 58 42 63 45 74 / 100 70 0 0 0 Denton 58 42 65 49 78 / 100 60 0 0 0 McKinney 59 43 65 48 75 / 100 60 0 0 0 Dallas 62 45 67 51 78 / 100 50 0 0 0 Terrell 63 44 65 47 75 / 100 50 0 0 0 Corsicana 67 44 66 48 76 / 100 30 0 0 0 Temple 70 44 68 49 79 / 100 10 0 0 0 Mineral Wells 57 40 67 48 81 / 100 50 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 4 PM this afternoon to 7 AM CDT Sunday for TXZ091>093-100>104-115>120-129>134-141>145-156>159. && 24/26
Hazardous weather outlook, Apr 13, 2:58 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 258 AM CDT Sat Apr 13 2019 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-140800- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 258 AM CDT Sat Apr 13 2019 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Storms across most of North and Central Texas will support a hail threat throughout today. The greatest potential for severe thunderstorms will be roughly southeast of a Temple to Athens line where a tornado or damaging wind threat may organize later this morning. There will also be a heavy rain and flood potential for locales near and north of the US HWY 380 corridor. Very strong non-thunderstorm winds will be possible during the afternoon and overnight hours. Northerly winds of 25 to 35 MPH with gusts to near 50 MPH will be possible, especially near and west of I-35. Thunderstorms may linger late tonight near and north of I-20 and could pose a hail threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. After a brief reprieve from storm chances early in the week, additional thunderstorms are possible late Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this morning and into the early afternoon across a good portion of North and Central Texas. Bain
In the hours before
Local storm report, Apr 13, 10:12 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1012 AM CDT SAT APR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL WACO 31.55N 97.15W
04/13/2019 E1.00 INCH MCLENNAN TX BROADCAST MEDIALocal storm report, Apr 13, 10:17 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1017 AM CDT SAT APR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL HASLET 32.97N 97.35W
04/13/2019 E1.50 INCH TARRANT TX TRAINED SPOTTER
PING PONG BALL SIZED HAIL REPORTED IN HASLET NEAR HWY
287Local storm report, Apr 13, 10:23 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1023 AM CDT SAT APR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 AM HAIL 2 SW BLOOMING GROVE 32.08N 96.74W
04/13/2019 E1.00 INCH NAVARRO TX EMERGENCY MNGRLocal storm report, Apr 13, 10:31 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1031 AM CDT SAT APR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL ROCKDALE 30.65N 97.00W
04/13/2019 E1.75 INCH MILAM TX TRAINED SPOTTER
GOLF BALL SIZED HAIL REPORTED IN ROCKDALESpecial weather statement, Apr 13, 10:41 AM CDT, 9 minutes before
Special Weather Statement National Weather Service Fort Worth TX 1041 AM CDT SAT APR 13 2019 TXZ102-131615- Wise TX- 1041 AM CDT SAT APR 13 2019 ...SPECIAL WEATHER STATEMENT... At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm near Boyd, or 7 miles south of Decatur, moving north at 45 mph. Half inch hail will be possible with this storm. Locations impacted include... Decatur, Briar, Alvord, New Fairview, Aurora, Boyd and Rhome. LAT...LON 3343 9738 3303 9740 3304 9762 3343 9778 TIME...MOT...LOC 1541Z 173DEG 40KT 3313 9756 Godwin
Special weather statement, Apr 13, 10:50 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1050 AM CDT SAT APR 13 2019
TXZ102-103-117-118-131>134-131615-
Ellis TX-Hood TX-Parker TX-Denton TX-Tarrant TX-Johnson TX-
Somervell TX-Wise TX-
1050 AM CDT SAT APR 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SOMERVELL...
JOHNSON...SOUTHEASTERN WISE...SOUTHWESTERN DENTON...PARKER...
TARRANT...NORTHWESTERN ELLIS AND HOOD COUNTIES UNTIL 1115 AM CDT...
At 1050 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Cool to near Oak Trail
Shores to near Glen Rose. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Mansfield, Euless, Bedford,
Haltom City, Keller, Hurst, Burleson, Cleburne, Weatherford, Watauga,
Benbrook, Saginaw, Midlothian, White Settlement, Crowley, Forest Hill
and Azle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central and north central Texas.
LAT...LON 3277 9711 3260 9704 3255 9704 3255 9702
3228 9690 3219 9777 3252 9793 3272 9806
3275 9806 3323 9742
TIME...MOT...LOC 1550Z 251DEG 36KT 3268 9795 3255 9786 3228 9774
GodwinThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
3.8 hours before the tornado, 214 km from the path. April 13, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -80550 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 531 m²/s²
- 0-3 km storm-relative helicity
- 763 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
- 0-3 km lapse rate
- 2.9 K/km
The surface observations
Hearne (LHB), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Hood radar (KGRK), 92 km away, was scanning. The volume nearest the touchdown began at 15:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 13, 2019
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 13 | 11:26 AM CDT | EF1 | Houston, TX | 8.9 | 200 | 4 | $300,000 | |
| April 13 | 11:46 AM CDT | EF2 | Cherokee, TX | 0.8 | 400 | $250,000 | ||
| April 13 | 11:52 AM CDT | EF2 | Cherokee, TX | 2.5 | 400 | $600,000 | ||
| April 13 | 12:12 PM CDT | EF1 | Leon, TX | 11.2 | 150 | $10,000 | ||
| April 13 | 12:14 PM CDT | Unrated | Robertson, TX | 2.3 | 50 | |||
| April 13 | 12:20 PM CDT | EF2 | Houston, TX | 6.0 | 100 | $250,000 | ||
| April 13 | 1:00 PM CDT | EF3 | Houston, TX | 41.1 | 880 | 2 | 20 | $11 million |
| April 13 | 1:45 PM CDT | EF0 | Houston, TX | 0.2 | 50 | |||
| April 13 | 2:38 PM CDT | EF1 | Nacogdoches, TX | 0.8 | 100 | $5,000 | ||
| April 13 | 4:04 PM CDT | EF1 | Tensas Parish, LA | 17.3 | 1,230 | $70,000 | ||
| April 13 | 4:13 PM CDT | EF1 | Tensas Parish, LA | 5.0 | 950 | $50,000 | ||
| April 13 | 4:35 PM CDT | EF1 | Madison Parish, LA | 1.0 | 840 | $15,000 | ||
| April 13 | 4:44 PM CDT | EF0 | Madison Parish, LA | 2.8 | 50 | |||
| April 13 | 4:57 PM CDT | EF2 | Warren, MS | 20.2 | 700 | $135,000 | ||
| April 13 | 5:04 PM CDT | EF2 | Warren, MS | 4.3 | 440 | $800,000 | ||
| April 13 | 5:08 PM CDT | EF2 | Warren, MS | 2.7 | 175 | $375,000 | ||
| April 13 | 6:00 PM CDT | EF0 | Yazoo, MS | 2.9 | 25 | $10,000 | ||
| April 13 | 6:42 PM CDT | EF1 | Holmes, MS | 1.6 | 100 | |||
| April 13 | 7:06 PM CDT | EF1 | Attala, MS | 0.5 | 50 | $20,000 | ||
| April 13 | 7:09 PM CDT | EF0 | Madison Parish, LA | 4.4 | 50 | $5,000 | ||
| April 13 | 7:35 PM CDT | EF1 | Leake, MS | 4.9 | 300 | |||
| April 13 | 8:10 PM CDT | EF1 | Pike, MS | 7.5 | 125 | |||
| April 13 | 9:08 PM CDT | EF1 | Webster, MS | 2.7 | 400 | $85,000 | ||
| April 13 | 9:26 PM CDT | EF0 | Webster, MS | 0.3 | 100 | $30,000 | ||
| April 13 | 9:39 PM CDT | EF1 | Covington, MS | 4.1 | 250 | 2 | $120,000 | |
| April 13 | 9:55 PM CDT | EF2 | Oktibbeha, MS | 8.8 | 830 | $210,000 | ||
| April 13 | 10:18 PM CDT | EF1 | Oktibbeha, MS | 4.5 | 400 | $35,000 | ||
| April 13 | 11:06 PM CDT | EF2 | Monroe, MS | 11.3 | 800 | 1 | 19 | $3.0 million |
| April 13 | 11:19 PM CDT | EF2 | Kemper, MS | 8.4 | 700 | $80,000 | ||
| April 13 | 11:22 PM CDT | EF2 | Monroe, MS | 13.2 | 800 | $500,000 | ||
| April 13 | 11:36 PM CDT | EF1 | Clarke, MS | 7.0 | 300 | $120,000 | ||
| April 13 | 11:48 PM CDT | EF1 | Clarke, MS | 4.6 | 200 | $50,000 | ||
| April 13 | 11:55 PM CDT | EF2 | Clarke, MS | 6.1 | 400 | $95,000 | ||
| April 13 | 11:57 PM CDT | EF1 | Marion, AL | 1.2 | 440 | |||
| April 13 | 12:14 AM CDT | EF1 | Franklin, AL | 6.3 | 80 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.